|RA and Skin Involvement by drdoc on-line|
Rheumatoid arthritis and rash:
Im going to approach this answer differently to usual... Lets analyze a review article.....
Skin manifestations associated with rheumatoid arthritis.
Author Yamamoto T; Ohkubo H; Nishioka K Address Department of Dermatology, Metropolitan Bokuto Hospital, Tokyo, Japan.
Source J Dermatol, 22: 5, 1995 May, 324-9
Abstract We examined Cutaneous manifestations of rheumatoid arthritis (RA) of 142 Japanese patients who visited both the Departments of Dermatology and Rheumatology of our hospital. We classified Cutaneous lesions into specific and/or characteristic or nonspecific ones. Nonspecific lesions predominated in our series. Among the specific skin manifestations, which comprised 10% of the total, rheumatoid nodules, rheumatoid papules, rheumatoid neutrophilic dermatitis, and severe vasculitic ulcers correlated with high titers of rheumatoid factors and progression of RA, while purpura and livedo did not. Nonspecific skin manifestations failed to correspond with the level of rheumatoid factors. Among the nonspecific lesions, asteatotic eczema, candida interdigitalis, and tinea unguium were commonly detected.
Now- lets define these...
As you can see non specific rashes were common - these are not of concern to us and were superficial reddish or scaly rashes - either like eczema (allergic) type rashes with mild itch, or fungal rashes (candida / tinea). We also see a degree of skin thinning and bruising - especially at the hands and forearms.
The specific rashes include
Nodules - lumps that develop in the soft tissues and are found especially at the outer aspect of the elbows- but can occur anywhere and are felt as a hard lump. They come and go...and can be a problem as they can ulcerate the skin surface if they are over a bony prominence.
Papules are smaller raised nodules - usually at the hands and knuckles.
Vasculitis is the main worry - this is a condition of inflammation of blood vessels
- and results in a blocking of blood supply to tissues. The consequences are often seen at
the skin in various forms.
Of course the drugs you are on can also cause
rashes -especially gold / sulphasalazine / penicillamine / methotrexate. In fact ANY drug
can cause a rash.
Cortisone will cause skin thinning and bruising - usually at the upper limbs and forearms and especially at doses greater than 7.5 mg / day.
Back to RA page
Back to drdoc on-line homepage